Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Unusual side effects of hiv drugs
Jul 3, 2000

I am a 40 year old female, and have been diagnosed HIV positive for 10 years. I am currently taking 2 protease inhibiters and two antiretroviral drugs. I have been experiencing body fat re-distribution and what I consider severe neuropathy numbness and tingling in my legs and feet. Although unpleasant,I have been able to function normally with these side effects, but recently I have been experiencing severe cramping in my feet, legs, and back. my question is can I do anything to decrease the cramping -- such as exercise or yoga? I would also like to know if my body fat distribution would return to normal if I stopped taking the protease inhibiters. Thank you , S.

Response from Dr. Henry

You don't mention which drugs you are taking or what your general HIV status is. The drugs most likely to cause neuropathy are the "d" drugs= ddC, D4T, and ddI. The neuropathy can be treated with Neurontin or Elavil and perhaps high doses of B complex vitamins, N-acetyl cysteine, L-carnitine, and co-Enzyme Q. Switching to alternative NRTIs also can be helpful (ie AZT or abacavir rarely cause neuropathy). As far as the fat re-distribution goes that is even more complicated. The protease inhibitors can aggravate that as can some of the nukes again. Treatment of fat re-distribution is uncertain at this point. The vitamins listed above might help. Growth hormone and some diabetes drugs are being studied as well. Optimal nutrition, hormone balance, and exercise might help. Again, switching to drugs that might not cause that effect might help (from a PI to nevirapine or abacavir) or from D4T to abacavir but that is based on soft data at this point in time. Fat loss or wasting may be an even more frustrating issue so your HIV doc and you must balance various factors to come up with the right plan for you.

Keith Henry, M.D.



Previous
Crixivan Kidney Stones
Next
extreme hip pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement